Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Phoenix, AZ

September 2, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 2, 2018, 7:47 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 7:47 PM MST (02:47 UTC)
Expired
Sep 2, 2018, 8:30 PM MST
In force
43 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS55 KPSR 030247
SVRPSR
AZC013-021-030330-
/O.NEW.KPSR.SV.W.0085.180903T0247Z-180903T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
747 PM MST SUN SEP 2 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 830 PM MST.

* At 746 PM MST, a severe thunderstorm was located over Estrella, or
  16 miles east of Gila Bend, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Estrella, Freeman, Big Horn, Sonoran National Monument and Mobile. 

* This includes the following highways...
  AZ Interstate 8 between mile markers 134 and 154.
  AZ Route 238 between mile markers 14 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3273 11238 3282 11247 3291 11243 3301 11248
      3319 11225 3308 11216 3288 11207 3272 11210
TIME...MOT...LOC 0246Z 246DEG 8KT 3299 11240 

HAIL...0.75IN
WIND...60MPH
 
$$

JS
1 follow-up statement
277 
WWUS55 KPSR 030301
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
801 PM MST SUN SEP 2 2018

AZC013-021-030330-
/O.CON.KPSR.SV.W.0085.000000T0000Z-180903T0330Z/
Maricopa AZ-Pinal AZ-
801 PM MST SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR MARICOPA AND PINAL COUNTIES...

At 801 PM MST, a severe thunderstorm was located near Estrella, or 19
miles east of Gila Bend, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Estrella, Freeman, Big Horn, Sonoran National Monument and Mobile. 

This includes the following highways...
AZ Interstate 8 between mile markers 134 and 154.
AZ Route 238 between mile markers 14 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3273 11238 3282 11247 3291 11243 3301 11248
      3319 11225 3308 11216 3288 11207 3272 11210
TIME...MOT...LOC 0301Z 246DEG 8KT 3300 11236 

HAIL...0.75IN
WIND...60MPH
 
$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:01 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 2, 2:01 PM MST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
201 PM MST Sun Sep 2 2018

.SYNOPSIS...
Isolated to scattered showers and thunderstorms will be possible
tonight from Phoenix eastward. Storm chances decrease through
middle part of the week with only limited chances across the high
terrain. High temperatures will hover slightly below normal
through Wednesday before rising to slightly above normal by the
end of the work week.

&&

.DISCUSSION...
Latest water vapor imagery depicts much drier air aloft across the
Mojave Desert associated with an elongated vort max embedded
within a broad trough across the Desert Southwest. Surface dewpoints
are generally in the upper 50s and lower 60s, however latest ACARS
soundings from KPHX indicate that the moisture drops off dramatically
above 850 mb. The aforementioned trough is inducing a weak area of
low pressure in the vicinity of Blythe below 700 mb. Subsequent
cyclonic flow this evening will help to replenish the low-level
moisture that will inevitably be lost through mixing this afternoon.

Latest CAMs are exhibiting a reasonable amount of variability,
though the general consensus points to isolated to scattered
showers and thunderstorms developing mainly across Maricopa and
Pinal Counties tonight. Lift will be sufficient to overcome any CIN,
given the arrival of an outflow boundary from the east.
Vorticity-forced ascent will provide additional lift, even well after
sunset, and perhaps even after midnight. PoPs were consequently
increased for tonight. Any storms that develop will be capable of
producing very strong winds. Relatively cool air aloft associated
with the upper trough will also support fatter CAPE and storms
capable of producing hail.

&&

.PREVIOUS DISCUSSION...
The upper level trough will shift a bit to the east on Monday
with the trough axis situated across central Arizona. This will
bring an end of storm chances to the lower deserts, but we should
see more storm activity across the high terrain of eastern Arizona
where upper level dynamics will again be favorable. By Tuesday,
the trough lifts northeastward into New Mexico, but broad scale
troughing over the Desert Southwest and lingering moisture should
still be enough for a few isolated storms across the high terrain.
High temperatures through Tuesday will remain a couple degrees
below normals, but the lower deserts will still top 100 degrees
each day.

A drier westerly flow starting Wednesday will push much of the
available moisture into New Mexico leaving little storm activity
across the eastern Arizona high terrain through Friday. Upper
level heights will also gradually creep upward as a strong Pacific
ridge shifts closer to the Southwestern U.S. The drier conditions
and increasing heights will help to push daytime highs above
seasonal normals starting Thursday. At this point it seems the
Pacific high center should stay well to our west keeping highs
from reaching 110 degrees, but some locations across southeast
California may get close Friday and Saturday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
No aviation impacts into the afternoon hours with just FEW-SCT mid
and high clouds. Expecting to see more thunderstorm activity along
the higher terrain to the north, east, and southeast compared to
previous nights. Main effect on area terminals will be the
possibility of an outflow boundary out of the east, primarily
after 03/00Z. Confidence continues to grow that isolated showers
and thunderstorms could be possible over the terminals tonight,
especially across the East Valley. It looks like the greatest
potential for storms will be after 00Z for KIWA and after 03Z for
SDL and PHX. Otherwise, an easterly component will be maintained
longer into the afternoon than usual.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts through the TAF period under mostly clear
skies. Winds will follow a persistence pattern favoring a general
south to southeasterly direction.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A warming and drying trend is expected across the Desert
Southwest as high pressure becomes reestablished in the eastern
Pacific. Showers and thunderstorms are not anticipated, except
perhaps across the higher terrain east of Phoenix next weekend.
RHs will generally drop into the teens each afternoon, while winds
will remain well below critical thresholds.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Rogers/Hernandez
FIRE WEATHER...Hirsch

In the hours before

Local storm report, Sep 2, 6:44 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     2 E QUEEN CREEK         33.24N 111.61W
09/02/2018                   MARICOPA           AZ   PUBLIC

            MULTIPLE REPORTS OF STORM DAMAGE/TREES DOWN
            IN THE VILLAGES SUBDIVISION IN QUEEN CREEK.

&&

MP
Special weather statement, Sep 2, 6:48 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST SUN SEP 2 2018

AZZ534-537-538-030215-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
648 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...

At 647 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of White Tank Mountain Park, or 13 miles southwest of
Wittmann, moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.   Blowing dust and reduced visibilities down to one
and one quarter miles will also be possible.

Locations impacted include...
Surprise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3364 11250 3355 11272 3368 11303 3373 11302
      3380 11288 3378 11270
TIME...MOT...LOC 0147Z 095DEG 12KT 3364 11270

JS
Local storm report, Sep 2, 6:52 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
652 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 E QUEEN CREEK         33.24N 111.61W
09/02/2018                   MARICOPA           AZ   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            E QUEEN CREEK. MULTIPLE REPORTS OF STORM
            DAMAGE/TREES DOWN IN THE VILLAGES
            SUBDIVISION IN QUEEN CREEK.

&&

MP
Local storm report, Sep 2, 6:55 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     1 WSW LUKE AFB          33.53N 112.38W
09/02/2018  M53 MPH          MARICOPA           AZ   AWOS

&&
Local storm report, Sep 2, 6:56 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
656 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     15 WNW SUNFLOWER        33.98N 111.71W
09/02/2018  M49 MPH          MARICOPA           AZ   MESONET

&&
Special weather statement, Sep 2, 7:07 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
707 PM MST SUN SEP 2 2018

AZZ559-030245-
Sonoran Desert Natl Monument AZ-
707 PM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM
MST...

At 706 PM MST, Doppler radar was tracking a strong thunderstorm near
Big Horn, or 17 miles southeast of Gila Bend, moving east at 5 mph.

Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to one and one quarter miles will be possible with
this storm.

Locations impacted include...
Estrella, Freeman and Big Horn.

This includes the following highways...
AZ Interstate 8 between mile markers 131 and 143.
AZ Route 238 between mile markers 16 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3272 11226 3272 11250 3297 11249 3307 11232
      3287 11227
TIME...MOT...LOC 0206Z 269DEG 5KT 3281 11243

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:00 PM MSTSevere Thunderstorm WarningPSRPinal45 min
Sep 2, 5:07 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa38 min
Sep 2, 5:19 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Sep 2, 5:25 PM MSTDust Storm WarningPSRMaricopa, Pinal95 min
Sep 2, 5:31 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Sep 2, 5:35 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 2, 5:42 PM MSTSevere Thunderstorm WarningPSRGila, Pinal48 min
Sep 2, 5:48 PM MSTAreal Flood AdvisoryPSRGila, Maricopa57 min
Sep 2, 5:52 PM MSTSpecial Weather StatementPSRPinal38 min
Sep 2, 5:57 PM MSTSpecial Weather StatementPSRMaricopa48 min
Sep 2, 6:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Sep 2, 6:07 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa26 min
Sep 2, 6:12 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Sep 2, 6:20 PM MSTAreal Flood AdvisoryPSRGila, Maricopa115 min
Sep 2, 6:26 PM MSTAreal Flood AdvisoryPSRGila2 hr
Sep 2, 6:43 PM MSTSpecial Weather StatementPSR47 min
Sep 2, 6:48 PM MSTSpecial Weather StatementPSRMaricopa27 min
Sep 2, 7:07 PM MSTSpecial Weather StatementPSRMaricopa38 min
Sep 2, 7:27 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 2, 7:38 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Sep 2, 7:55 PM MSTFlash Flood WarningPSRMaricopa3 hr
Sep 2, 8:07 PM MSTAreal Flood AdvisoryPSRMaricopa111 min
Sep 2, 10:04 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 2, 11:09 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 3, 3:29 PM MSTSpecial Weather StatementPSRGila46 min
Sep 3, 4:02 PM MSTSpecial Weather StatementPSRGila43 min
Sep 3, 4:16 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Sep 3, 4:22 PM MSTSpecial Weather StatementPSRGila38 min
Sep 3, 4:53 PM MSTSpecial Weather StatementPSRGila37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.